• Users Online: 3461
  • Print this page
  • Email this page

CASE REPORT Table of Contents  
Ahead of print publication
Levetiracetam-induced drug reaction: Violaceous discrete maculopapular rash: A case report


1 Department of Anaesthesia, Maharishi Markandeshwar Institute of Medical Science and Research, Mullana, Haryana, India
2 Department of Neurosurgery, Maharishi Markandeshwar Institute of Medical Science and Research, Mullana, Haryana, India

Click here for correspondence address and email

Date of Submission25-Sep-2022
Date of Decision29-Nov-2022
Date of Acceptance12-Dec-2022
Date of Web Publication05-Jan-2023
 

  Abstract 


Introduction:Levetiracetam, a newer second generation antiepileptic, is widely used now a days by physicians, neurologist, and neurosurgeons due to its lesser side effects. The most common side effects known of them are nervousness, irritability somnolence, fatigue, dizziness, and psychosis. Methods: We present a case report with an erythematous to violaceous discrete maculopapular rash presenting bilaterally symmetrical over the extremes to thighs, upper trunk, and the fore head as a side effect of Levetiracetam. Results: There was complete improvement of the pigmentation after stopping the medicine with the use of local kalamine lotions with oral steroids for 14 days. Conclusion: To our knowledge, this is rare as a side effect of levetiracetam. With this information, we will like to get more reports of the side effects of the widely drugs used so frequently.

Keywords: Antiepileptic drug-adverse effect, discrete maculopapular rash, levetiracetam


How to cite this URL:
Kour A, Singh A. Levetiracetam-induced drug reaction: Violaceous discrete maculopapular rash: A case report. Apollo Med [Epub ahead of print] [cited 2023 Jan 27]. Available from: https://apollomedicine.org/preprintarticle.asp?id=367275





  Introduction Top


Levetiracetam, a newer second-generation antiepileptic, is widely used now a day by physicians, neurologist, and neurosurgeons due to its lesser side effects with the multiple mechanisms of action. It had become the most commonly prescribed medications for the treatment of partial and generalized epilepsy.[1] The most common side effects known of them are nervousness, irritability somnolence, fatigue, dizziness, and psychosis. These have led doctors to use it widely for the treatment of seizures.[2] Skin hyperpigmentation is rarely reported in the literature.[3] In this case report, we are describing a person whom was on carbamazepine and clonazepam for seizure disorder for the last 3 years developed new onset maculopapular rash on starting levetiracetam with complete resolution in 14 days after discontinuation of the medication.


  Case Report Top


A 45-year-female, a known case of seizure disorder, presented to the emergency with the history with severe head injury following a fall due to seizure. She was started on levetiracetam 1 g i/v and carbamazepine 400 mg RT twice a day The patient was discharged on the 7th postoperative day; the patient came to the outpatient department for the sutures removal on the 12th postoperative day when we noticed that she had discoloration of the skin. Her skin became depigmented with erythematous to violaceous discrete maculopapular rash presenting bilaterally symmetrical over the extremes to thighs, upper trunk, and the forehead [Figure 1]. Detailed history was obtained of any other medication intake which was negative. Modification of the treatment was done to sodium valproate 1 g twice a day with addition of tab alrid, kalamine lotion local application with prednisolone 20 mg twice a day for 14 days, there was complete resolution of the lesions.
Figure 1: (a-d) The patient's image showing erythematous to violaceous discrete maculopapular rash presenting bilaterally symmetrical over the extremes hands, back, forearm and forehead

Click here to view



  Discussion Top


Medications are the one of the leading cause of the skin reactions and hyperpigmentation in around 10%−20% of the patients common are the chemotherapeutics, oral contraceptives, nonsteroidal anti-inflammatory drugs, and a variety of drugs.[4] The pathogenesis of drug-induced reactions is unknown in some of the cases. In India, levicitram is widely used because of its least side effects and maximum safety profile of elderly, pregnant females, and the pediatric population.

Known cutaneous side effects are commonly associated with antiepileptic drugs such as phenytoin, carbamazepine, lamotrigine, and phenobarbitone. These side effects range from mild such as maculopapular rash to life-threatening Stevens − Johnson syndrome. These cutaneous manifestations appear within a few days to weeks of the initiation of the anti-epileptic drug. Cutaneous side effects which have occurred due to levetiracetam are rarely reported in the literature.[5] Although our patient was also on carbamazepine for the last 3 years, we do not speculate that the rash was due carbamazepine.[6] As soon as we stopped, the medication and started steroids with sodium valproate along with carbamazipine the rash totally disappeared in 14 days.

It is intuited that we should report early side effects of the newly used drugs and recognize the early adverse effects with timely intervening for the better outcomes.

Acknowledgments

The authors would like to thank HOD, Department of Dermatology, MMIMSR.

Conflicts of interest

There are no conflicts of interest.

Declaration of patient consent

The authors certify that he has obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published, and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Funding

Nil.

Author's contributions

Dr. Ajaydeep Singh was the Neurosurgeon and did the job for the literature search. Critical revision of article and final approval of version to be published.

Dr. Arvinpreet kour helped compiling, arranging, proof reading, did all formatting and as well as making conclusions.



 
  References Top

1.
Crepeau AZ, Treiman DM. Levetiracetam: A comprehensive review. Expert Rev Neurother 2010;10:159-71.  Back to cited text no. 1
    
2.
Mbizvo GK, Dixon P, Hutton JL, Marson AG. The adverse effects profile of levetiracetam in epilepsy: A more detailed look. Int J Neurosci 2014;124:627-34.  Back to cited text no. 2
    
3.
Algahtani H, Marghalani S, Satti M, Shirah B. Levetiracetam-induced skin hyperpigmentation: An extremely rare undesirable side effect. J Epilepsy Res 2017;7:106-8.  Back to cited text no. 3
    
4.
Dereure O. Drug-induced skin pigmentation. Epidemiology, diagnosis and treatment. Am J Clin Dermatol 2001;2:253-62.  Back to cited text no. 4
    
5.
Jones RT, Evans W, Mersfelder TL, Kavanaugh K. Rare red rashes: A case report of levetiracetam-induced cutaneous reaction and review of the literature. Am J Ther 2016;23:e944-6. doi: 10.1097/MJT.0000000000000105. PMID: 25259954.  Back to cited text no. 5
    
6.
Beswick TC, Cohen JB. Dose-related levetiracetam-induced reticulated drug eruption. J Drugs Dermatol 2010;9:409-10.  Back to cited text no. 6
    

Top
Correspondence Address:
Ajaydeep Singh,
Department of Neurosurgery, Maharishi Markandeshwar Institute of Medical Science and Research, Mullana, Haryana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/am.am_142_22



    Figures

  [Figure 1]



 

Top
 
  Search
 
   Ahead Of Print
  
 Article in PDF
     Search Pubmed for
 
    -  Kour A
    -  Singh A


Abstract
Introduction
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed121    
    PDF Downloaded7    

Recommend this journal